Alert archive / Kansas / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 116, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jun 28, 2003, 5:46 PM CDT for Ford County, Kansas. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 28, 2003, 5:46 PM CDT (22:46 UTC)
- Expired
- Jun 28, 2003, 6:30 PM CDT
- In force
- 44 min
- Issued by
- NWS Dodge City, KS
- Area
- Counties, with a storm outline in the text
County Ford County, KS
The radar
The Dodge City radar (KDDC), 23 km from the middle of the area, began a volume at 22:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 28, 4:15 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 10.8 hours before the alert went out and 24 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 714 J/kg
- Mixed-layer CIN
- -280 J/kg
- Mixed-layer LCL
- 1282 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 363 m²/s²
- 0-3 km storm-relative helicity
- 423 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDDC 282246 SVRDDC KSC057-282330- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 545 PM CDT SAT JUN 28 2003 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... FORD COUNTY IN SOUTHWEST KANSAS * UNTIL 630 PM CDT * AT 545 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 10 MILES NORTHWEST OF KINGSDOWN...OR ABOUT 8 MILES WEST OF FORD...MOVING LITTLE. * SOME LOCATIONS AFFECTED RURAL RESIDENCE SOUTH OF DODGE CITY THROUGH 630 PM CDT THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING... DESTRUCTIVE HAIL THE SIZE OF BASEBALLS, VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING, FOR YOUR SAFETY SEEK A STURDY SHELTER IMMEDIATELY STAY AWAY FROM WINDOWS. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN DODGE CITY. LAT...LON 3747 9971 3769 9983 3767 10011 3748 10018 $$ BURGERT
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 3:50 PM CDT, 1 hour 56 minutes earlier.
Area forecast discussion, Jun 28, 3:50 PM CDT, 1 hour 56 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 350 PM CDT SAT JUN 28 2003 DAYS 1-2... WEAK UPPER LEVEL WESTERLY FLOW WITH EMBEDDED DISTURBANCES, ALONG WITH COOL MID-UPPER LEVEL TEMPERATURES RELATIVE TO CLIMATOLOGY, AND AMPLE INSTABILITY WILL LEAD TO WIDESPREAD THUNDERSTORM ACTIVITY ACROSS THE PLAINS TONIGHT AND INTO SUNDAY. A CLUSTER OF STORMS WILL LIKELY FORM ON THE OUTFLOW BOUNDARY SOUTH OF DDC. ANOTHER CLUSTER WILL DEVELOP DUE TO ELEVATED HEATING IN EASTERN COLORADO. YET ANOTHER CLUSTER WILL LIKELY DEVELOP IN EASTERN WY AND WESTERN SD TONIGHT AND PROPAGATE SE INTO NORTHERN KS. WILL CARRY LIKELY POPS IN THE NORTH WHERE THE MOST WIDESPREAD ACTIVITY WILL BE, WITH CHANCE POPS FURTHER SOUTH. LATER TONIGHT AND EARLY FRIDAY THE MCS REMNANTS WILL BE MOVING ACROSS CENTRAL AND SOUTHERN KS WITH WIDESPREAD SHOWERS/STORMS. DECIDED TO LOWER HIGHS SUNDAY INTO THE 70S GIVEN WIDESPREAD PRECIP AND CLOUD COVER EXPECTED. DAYS 3-7... THE LATEST RUNS OF THE GFS/ECMWF ARE PRETTY CONSISTENT WITH THEIR RESPECTIVE PREVIOUS RUNS IN DEVELOPING AN UPPER LEVEL RIDGE OVER THE CENTRAL CONUS THROUGH THE MIDDLE PART OF THE UPCOMING WEEK. MODELS ARE ALSO CONTINUING TREND OF FLATTENING OUT THE RIDGE BY LATE THURSDAY AND FRIDAY AS A SIGNIFICANT SHORTWAVE TROUGH RIDES OVER THE RIDGE ALONG THE US/CANADIAN BORDER. MODELS FORECAST THE SURFACE COOL FRONT TO MOVE SOUTH TO THE VICINITY OF THE KANSAS/NEBRASKA BORDER. THIS WILL BE THE MOST LIKELY FOCUS FOR WIDELY SCT TSTM DEVELOPMENT LATER IN THE WEEK. CURRENTLY, THE GRIDS DO NOT REFLECT ANY CHANCE FOR PRECIP DURING THE LATTER PART OF THE WEEK. SUBSEQUENT SHIFTS WILL NEED TO WATCH THIS AND CONSIDER ADDING PRECIP TO THE GRIDS IF IT APPEARS THE BOUNDARY WILL MAKE IT ANY FARTHER SOUTH. WILL LEAVE THE 8-10 DAY FORECAST AS IS. MODELS ARE CONTINUING TO SUGGEST A SLIGHT NW FLOW REGIME WHICH WILL BE FAVORABLE FOR FARTHER SOUTHWARD DEVELOPMENT OF THE SFC FRONT AND INCREASED CHANCES FOR PRECIP. FINCH/GERARD .PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE CONTAINED WITHIN THE DODGE CITY ZONE FORECAST. DDC 64 78 64 87 / 60 60 00 20 GCK 61 78 61 86 / 60 30 00 20 EHA 61 80 63 84 / 40 30 00 20 LBL 62 79 64 87 / 40 60 00 20 HYS 64 75 65 85 / 90 60 30 20 P28 66 77 65 87 / 50 60 30 20 .DDC WATCHES/WARNINGS/ADVISORIES... KS...NONE.
Hazardous weather outlook, Jun 28, 2:29 PM CDT, 3 hours 17 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-291000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 229 PM CDT SAT JUN 28 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS SOUTHWEST KANSAS TODAY. AN OUTFLOW BOUNDARY FROM STORMS THIS MORNING WAS LOCATED ACROSS BARBER, COMANCHE AND KIOWA COUNTIES EARLY THIS AFTERNOON. THIS BOUNDARY WILL LIKELY SERVE AS A FOCUS FOR THUNDERSTORM ACTIVITY THIS AFTERNOON AND EVENING, WITH STORMS PROBABLY FORMING BETWEEN 4 PM AND 6 PM. PROTECTION, ASHLAND, CLARK STATE LAKE AND ADJACENT AREAS HAVE THE BEST CHANCE OF THUNDERSTORMS THIS AFTERNOON. ANY STORMS THAT DEVELOP COULD BE BRIEFLY SEVERE WITH LARGE HAIL AND WINDS UP TO 60 MPH. OTHER SEVERE STORMS COULD DEVELOP FURTHER WEST THIS EVENING. A SECOND ROUND OF THUNDERSTORMS MAY MOVE SOUTH OUT OF NORTHERN KANSAS LATE TONIGHT AND IMPACT AREAS EAST OF HIGHWAY 283 FROM WAKEENEY TO DODGE CITY AND POINTS EAST. THESE STORMS WILL ALSO BE CAPABLE OF VERY HEAVY RAINFALL AND DAMAGING WIND GUSTS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH INDEPENDENCE DAY THUNDERSTORMS MAY BE ONGOING DURING THE FIRST PART OF SUNDAY OVER AREAS FROM PRATT TO MEDICINE LODGE. DURING THE AFTERNOON, REDEVELOPMENT OF THUNDERSTORMS IS EXPECTED, OF WHICH SOME COULD BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED AFTER 4 PM. FINCH
In the hours before
Local storm report, Jun 28, 12:51 PM CDT, 4 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
1251 PM CDT SAT JUN 28 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0855 AM 15 SSE COLDWATER KS 1.00 IN HAIL
06/28/03 COMANCHE
GERARDLocal storm report, Jun 28, 5:39 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
539 PM CDT SAT JUN 28 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0512 PM 12W ASHLAND KS 1.75 IN HAIL
06/28/03 CLARK PUBLIC REPORT.
0518 PM 12N ENGLEWOOD KS 1.75 IN HAIL
06/28/03 CLARK PUBLIC REPORT.
0519 PM BLOOM KS 1.00 IN HAIL
06/28/03 FORD BY SHERIFF OFFICE.
0524 PM 12N ENGLEWOOD KS 4.50 IN HAIL
06/28/03 CLARK DAMAGING HOUSE REPORT BY
PUBLIC
0525 PM 15S DODGE CITY KS 2.50 IN HAIL
06/28/03 FORD SPOTTER REPORT.
06The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 27, 7:07 PM CDT | Tornado Warning | DDC | Hamilton | 23 min |
| Jun 27, 7:31 PM CDT | Severe Thunderstorm Warning | DDC | Hamilton | 44 min |
| Jun 27, 7:47 PM CDT | Severe Thunderstorm Warning | DDC | Scott | 73 min |
| Jun 27, 8:15 PM CDT | Severe Thunderstorm Warning | DDC | Scott | 45 min |
| Jun 27, 8:15 PM CDT | Severe Thunderstorm Warning | DDC | Hamilton | 75 min |
| Jun 27, 8:21 PM CDT | Severe Thunderstorm Warning | DDC | Scott | 39 min |
| Jun 27, 8:37 PM CDT | Severe Thunderstorm Warning | DDC | Scott | 23 min |
| Jun 27, 9:00 PM CDT | Severe Thunderstorm Warning | DDC | Scott | 60 min |
| Jun 27, 9:05 PM CDT | Tornado Warning | DDC | Scott | 25 min |
| Jun 27, 9:19 PM CDT | Severe Thunderstorm Warning | DDC | Stanton | 56 min |
| Jun 27, 9:41 PM CDT | Severe Thunderstorm Warning | DDC | Finney | 49 min |
| Jun 27, 10:00 PM CDT | Severe Thunderstorm Warning | DDC | Scott | 30 min |
| Jun 27, 10:15 PM CDT | Severe Thunderstorm Warning | DDC | Stanton | 45 min |
| Jun 27, 10:31 PM CDT | Severe Thunderstorm Warning | DDC | Finney | 59 min |
| Jun 27, 10:58 PM CDT | Severe Thunderstorm Warning | DDC | Morton | 62 min |
| Jun 28, 7:15 AM CDT | Severe Thunderstorm Warning | DDC | Pratt | 45 min |
| Jun 28, 8:01 AM CDT | Severe Thunderstorm Warning | DDC | Pratt | 29 min |
| Jun 28, 8:53 AM CDT | Severe Thunderstorm Warning | DDC | Comanche | 52 min |
| Jun 28, 4:34 PM CDT | Severe Thunderstorm Warning | DDC | Clark | 41 min |
| Jun 28, 5:04 PM CDT | Severe Thunderstorm Warning | DDC | Ford | 41 min |
| Jun 28, 5:11 PM CDT | Severe Thunderstorm Warning | DDC | Clark | 49 min |
| Jun 28, 5:33 PM CDT | Severe Thunderstorm Warning | DDC | Meade | 42 min |
| Jun 28, 5:59 PM CDT | Severe Thunderstorm Warning | DDC | Clark | 46 min |
| Jun 28, 6:16 PM CDT | Severe Thunderstorm Warning | DDC | Meade | 59 min |
| Jun 28, 6:28 PM CDT | Severe Thunderstorm Warning | DDC | Ford | 62 min |
| Jun 28, 6:32 PM CDT | Severe Thunderstorm Warning | DDC | Gray | 58 min |
| Jun 28, 6:34 PM CDT | Severe Thunderstorm Warning | DDC | Hodgeman | 56 min |
| Jun 28, 6:48 PM CDT | Severe Thunderstorm Warning | DDC | Ness | 42 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.